Alert archive / Mississippi / Flash Flood Warnings in 2004

Flash Flood Warning 40, NWS New Orleans, LA

December 9, 2004Amite County, Wilkinson County, Mississippi

NWS New Orleans, LA issued this flash flood warning at Dec 9, 2004, 2:13 AM CST for Amite County, Wilkinson County, Mississippi. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 9, 2004, 2:13 AM CST (08:13 UTC)
Expired
Dec 9, 2004, 5:00 AM CST
In force
3 hr
Issued by
NWS New Orleans, LA
Area
Counties, with a storm outline in the text

Counties Amite County, MS, Wilkinson County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 8.2 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2004-12-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2004-12-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 193 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1274 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
193 m²/s²
0-3 km storm-relative helicity
241 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KLIX 090814
FFWLIX
MSC005-157-091100-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
213 AM CST THU DEC 9 2004

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  AMITE COUNTY IN SOUTHERN MISSISSIPPI
  THIS INCLUDES THE CITY OF LIBERTY
  WILKINSON COUNTY IN SOUTHERN MISSISSIPPI

* UNTIL 500 AM CST

* AT 211 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
VERY HEAVY RAIN FROM THUNDERSTORMS ACROSS MOST OF WILKINSON COUNTY 
AND NORTHWEST AMITE COUNTY. THE AREA OF HEAVY RAIN WAS MOVING EAST 
AT 15 MILES AN HOUR. RAINFALL AMOUNTS OF 1 TO 2 INCHES HAVE FALLEN 
ACROSS MUCH OF THE WARNED AREA. 

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  WOODVILLE...SMITHDALE...GLOSTER AND CENTREVILLE.

ADDITIONAL RAINFALL AMOUNTS OF 2 TO 3 INCHES ARE POSSIBLE IN THE 
WARNED AREA.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. 

LAT...LON 3132 9153 3100 9164 3101 9069 3137 9069

$$

22
2 follow-up statements
000 
WGUS74 KLIX 090956
FFSLIX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
356 AM CST THU DEC 9 2004

MSC005-157-091100-
WILKINSON MS-AMITE MS-
356 AM CST THU DEC 9 2004

...A FLASH FLOOD WARNING CONTINUES UNTIL 500 AM CST FOR AMITE AND
WILKINSON COUNTIES...

AT 352 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE THUNDERSTORMS PRODUCING FLASH FLOODING.  THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 16 MILES SOUTHEAST OF FORT ADAMS
TO 13 MILES SOUTH OF LIBERTY...OR ALONG A LINE EXTENDING FROM 7 MILES
NORTH OF ST. FRANCISVILLE TO 13 MILES NORTHWEST OF GREENSBURG...
MOVING NORTH AT 30 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
CENTREVILLE...WOODVILLE...GLOSTER...SMITHDALE AND DOLOROSA.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 3132 9153 3100 9164 3101 9069 3137 9069

$$
000 
WGUS74 KLIX 091049
FFSLIX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
448 AM CST THU DEC 9 2004

MSC005-157-091100-
WILKINSON MS-AMITE MS-
448 AM CST THU DEC 9 2004

...A FLASH FLOOD WARNING CONTINUES UNTIL 500 AM CST FOR AMITE AND
WILKINSON COUNTIES...

AT 442 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE THUNDERSTORMS PRODUCING FLASH FLOODING.  THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM CENTREVILLE TO 15 MILES NORTHEAST
OF LIBERTY...OR ALONG A LINE EXTENDING FROM 16 MILES WEST OF LIBERTY
TO 7 MILES WEST OF MCCOMB...MOVING NORTH AT 20 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
GLOSTER.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 3133 9110 3100 9108 3102 9070 3138 9070

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this flash flood warning went out at Dec 8, 10:00 PM CST, 4 hours 13 minutes earlier.

Area forecast discussion, Dec 8, 10:00 PM CST, 4 hours 13 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
1000 PM CST WED DEC 8 2004

.UPDATED DISCUSSION...
UPDATED ZONES TO ADD DENSE FOG ADVISORY AND WORD PRECIP FOR AFTER
MIDNIGHT AS MAIN PLUME OF MOISTURE AND ACTIVITY WILL HOLD OFF UNTIL
LATER TONIGHT. FOG SHOULD EASE OFF AS PRECIP MOVES IN LATER ON FROM
THE GULF.

&&

.PREVIOUS POINT TEMPS/POPS...
MCB 63 74 49 64 / 90 60 05 00
BTR 64 76 50 65 / 90 60 05 00
MSY 67 77 54 68 / 90 70 10 00
GPT 64 73 52 67 / 70 80 20 00

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...FFA TONIGHT LAZ034>040-046>050-056>070.
DENSE FOG ADVISORY UNTIL 5 AM LAZ038-040-049-050-056>070.
MS...FFA TONIGHT MSZ068>071-077-080>082.
DENSE FOG ADVISORY UNTIL 5 AM MSZ080.
SE LA AND MS COASTAL WATERS...NONE.

&&

8
Hazardous weather outlook, Dec 8, 3:45 PM CST, 10 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
345 PM CST WED DEC 8 2004

LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-091200-
AMITE-ASCENSION-ASSUMPTION-EAST BATON ROUGE-EAST FELICIANA-HANCOCK-
HARRISON-IBERVILLE-JACKSON-LIVINGSTON-LOWER JEFFERSON-
LOWER LAFOURCHE-LOWER PLAQUEMINES-LOWER ST. BERNARD-LOWER TERREBONNE-
ORLEANS-PEARL RIVER-PIKE-POINTE COUPEE-ST. CHARLES-ST. HELENA-
ST. JAMES-ST. JOHN THE BAPTIST-ST. TAMMANY-TANGIPAHOA-
UPPER JEFFERSON-UPPER LAFOURCHE-UPPER PLAQUEMINES-UPPER ST. BERNARD-
UPPER TERREBONNE-WALTHALL-WASHINGTON-WEST BATON ROUGE-WEST FELICIANA-
WILKINSON-
345 PM CST WED DEC 8 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
LOUISIANA AND EXTREME SOUTHWEST...SOUTH CENTRAL AND COASTAL
MISSISSIPPI.

.DAY ONE...TONIGHT

...A FLOOD WATCH IS IN EFFECT TONIGHT...

A WARM FRONT IS EXPECTED TO MOVE NORTH ACROSS THE CENTRAL GULF COAST
REGION THIS AFTERNOON AND TONIGHT WITH A COLD FRONT APPROACHING THE
AREA FROM THE NORTHWEST LATE TONIGHT. AN UPPER LEVEL DISTURBANCE
MOVING ACROSS THE SOUTHERN PLAINS ALONG WITH A STRONG JET STREAM
PASSING JUST NORTH OF THE GULF COAST WILL CREATE STRONG LIFT AND A
SLIGHTLY UNSTABLE ATMOSPHERE. THIS WILL CREATE A FAVORABLE
ENVIRONMENT FOR THUNDERSTORM DEVELOPMENT.

WIDESPREAD 1 TO 2 INCH RAINFALL AMOUNTS ARE EXPECTED TONIGHT WITH
LOCAL AMOUNTS OF 3 TO 4 INCHES POSSIBLE. THIS MAY CAUSE FLOODING OF
URBAN AREAS...SMALL STREAMS...ROADS...AND LOW LYING AREAS. ADDITIONAL
RIVER FLOODING IS LIKELY. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED.
HOWEVER...A FEW STORMS COULD BECOME SEVERE WITH DAMAGING WINDS AND
HAIL MAINLY NEAR COASTAL AREAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

...A FLOOD WATCH REMAINS IN EFFECT THROUGH NOON THURSDAY...

NUMEROUS THUNDERSTORMS ARE EXPECTED THURSDAY MORNING AHEAD OF A COLD
FRONT WHICH IS EXPECTED TO MOVE THROUGH THE AREA BY MIDDAY. THERE IS
A THREAT OF ADDITIONAL HEAVY RAINFALL THROUGH MID MORNING THURSDAY.

STRONG WINDS BEHIND THE COLD FRONT WILL BRING SMALL CRAFT ADVISORY
CONDITIONS TO THE COASTAL WATERS AND TIDAL LAKES THURSDAY THROUGH
SATURDAY. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED THURSDAY
AFTERNOON THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS
NOT REQUESTED AT THIS TIME. HOWEVER...STORM SPOTTER ACTIVATION MAY
BE REQUESTED FOR LATER TONIGHT AND EARLY THURSDAY.

In the hours before

Special weather statement, Dec 9, 1:26 AM CST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
126 AM CST THU DEC 9 2004

LAZ034-035-MSZ068-090830-
POINTE COUPEE-WEST FELICIANA-WILKINSON-
126 AM CST THU DEC 9 2004

...STRONG THUNDERSTORMS WITH TORRENTIAL RAINFALL ENTERING SOUTHWEST
MISSISSIPPI AND EAST CENTRAL LOUISIANA...

AT 121 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS WITH TORRENTIAL RAINFALL EXTENDING
ALONG THE MISSISSIPPI RIVER NEAR DOLOROSA AND FORT ADAMS...AND
SOUTHWEST NEAR SIMMESPORT...MOVING EAST AT 25 MILES AN HOUR.
INDIVIDUAL STORMS WERE MOVING NORTHEAST AT 50 MILES AN HOUR.

ADDITIONAL SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN WERE
DEVELOPING AHEAD OF THE LINE.

THESE STORMS WILL AFFECT AREAS IN AND AROUND DOLOROSA...FORT ADAMS...
WOODVILLE...BATCHELOR...NEW ROADS...SAINT FRANCISVILLE...AND
SPILLMAN THROUGH 230 AM.

THE PRIMARY THREATS FROM THESE STORMS ARE FREQUENT DANGEROUS CLOUD
TO GROUND LIGHTNING...VERY HEAVY RAINFALL AMOUNTS OF UP TO TWO
INCHES IN AN HOUR...AND WIND GUSTS OF 40 TO 50 MPH...WHICH COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE STORMS
HAVE PASSED. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS
THE ROAD.

STAY TUNED TO NOAA WEATHER RADIO...LOCAL TV AND RADIO FOR LATER
STATEMENTS AND POSSIBLE WARNINGS.

22

Nearby

Flash Flood Warnings in Mississippi, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.